Hey folks, I’m looking for some insight into why my libido has seen a significant decrease in the past 3 months. I’ll give some insight into my life if that’s helpful:
I started a new job 5 weeks ago and I’m loving it. Currently in grad school and I’m enjoying that as well. I understand how these could be seen as stressors but I’m genuinely feeling good about them and do not feel much stress at all (they also don’t match up with the 3 month onset). I lift regularly and I’m the best shape of my life. My diet is on-point. I’m getting enough of each macro and I’m making steady progress in the gym. Another fact is that I’ve rarely ever seen a libido decrease, not during my most stressful life events or even when I stopped TRT, it has always been present and high. I’ve also stopped getting morning erections altogether.
I am currently on 2 clicks twice a day of testosterone cream (50mg a click/scrotal application). I take high-dose fish oil, a multivitamin and additional vitamin d. I also take 10mg of citalopram daily.
My labs from last week are as follows (taken 7 hours after cream application:
Total Test: 831 Range 229-902
Free T: 23.4 Range 4.4-16.8
DHT: 3110 pg/mL Range 112-995 pg/mL
E2 Sensitive: 51 Range 0-40
SHBG: 22.2 Range 14.55-94.64
DHEA: 300 Range 168-592 ng/mL
Hematocrit: 51 Range 42-52
PSA: 0.368 Range 0-2.5
TSH: 1.31 Range 0.47-4.68
Prolactin: 5.9 ng/mL Range 2.1-17.7
CMP, lipid panel and CBC are all within normal ranges, but I can post them upon request.
"One of the most common sexual side effects of Celexa is lower sexual desire (libido). Loss of interest in sexual activity can affect both genders, but it may be more intense for women. Some women find they don’t want to have sex at all while taking the drug. "
Did your lower libido coincide with you introducing citalopram?
Reduced sex drive. While using citalopram, you may feel like your desire for sex isn’t as strong as normal. You might have fewer sexual thoughts and feel less motivated to have sex than before you started taking medication.
Delayed orgasm. You may notice that it takes longer than normal for you to have an orgasm during sex or masturbation, or that you require more intense or longer-lasting stimulation to feel satisfied during sexual activity.
Inability to have an orgasm. In some cases, citalopram can cause anorgasmia — an inability to achieve orgasm. You may find it impossible to have an orgasm, even with significant amounts of sexual stimulation.
I’m not saying that drug side-effects can’t hit you after prolonged use. What I’m asking is: why now? As in why would the mechanism of action would cause the issue so far down the line? I’m no expert here, so I don’t know.
In keeping with this line of thinking, why would the estrogen be causing an issue now as well? Are you saying it could be too high or too low with respect to T levels? I’ve had no I’ll effects from those estrogen as far as I know, so far anyway. Wouldn’t I be affected in other ways as well?
No one’s going to have an concrete answer for you.
You will have to do a process of elimination.
If it is the estrogen causing me issue, maybe over time of having high estrogen caused your body to dial things back.
The body is smart and has ways to protect itself.
Also you’re treating low testosterone, which is a symptom of an underlining medical problem whether it’s known or not.
This isn’t the first time I’ve heard of where a guy goes on TRT with high normal levels the guy never had naturally to begin with and things are good for awhile and then starts having libido and erectile problems.
I have heard Dr. Eugene Shippen with over 50 years of prescribing TRT talk about down regulation happening months and even years down the road.
No idea if it’s relevant, but I noted some things on the labs that were inconsistent with my labs historically.
My DHT levels were around 3000. They have been at that level before, but this time around all other markers were on their way down since it had been 7 hours since my last cream application. Usually I see those DHT levels when my free T is around 40.
My lipid markers were different (within range). Historically I could never get those within range, no matter what lifestyle factors I controlled for. I began taking high-dose fish oil (2150mg a day) and I think that might be the contributing factor. Not sure if this would have any impact on libido with me being on exogenous testosterone though.
Another factor I thought about is having gotten down to a low body fat percentage earlier in the year. I didn’t crash diet and I didn’t stay there for long, just for a week or so while on vacation. My libido was still present throughout that process and for months after while I slowly regained body fat. So really not sure if that could have contributed either.
Sorry for the rant, just racking my brain trying to figure this out…
I hear you about the fact that life could simply be too busy for my mind to be stimulated sexually. It’s the first time it’s been this low though. That along with the loss of morning wood, had me concerned.
I can definitely check again, I think it with yield the same result though, always has. I could switch up application sites and see if the ratio evens out.
I know baldness could become a factor, I feel like it’s one I could learn to live with as so many areas of my life have improved with treatment. As far as bph, is that typically seen many years (decades) after treatment or does it begin earlier on?
A poster on another forum has also suggested that serum DHT levels are not something to be overly concerned about. Let me be clear, I’m no expert nor am I attempting to play MD online, just posting info which was sent to me. Here’s the published work for anyone interested:
“Dihydrotestosterone in the circulation and target tissues is almost solely derived from the peripheral conversion of secreted testosterone (T) in men and androstenedione in women. The general pathway is testosterone → DHT → androstanediol (3α diol). However, a number of studies suggest that blood DHT or 3α diol are not reliable indicators of peripheral DHT formation. This is particularly suggested by discrepancies in the specific activity of DHT in blood and urine following infusion of labeled DHT, suggesting that total body DHT formation is not reflected by blood levels. Thus, DHT should be thought of as a paracrine hormone formed and acting primarily in target tissues.”